Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 94, NWS Bismarck, ND

June 29, 2020Billings County, Golden Valley County, McKenzie County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 29, 2020, 5:45 PM MDT for Billings County, Golden Valley County, McKenzie County, North Dakota. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 29, 2020, 5:45 PM MDT (23:45 UTC)
Expired
Jun 29, 2020, 6:15 PM MDT
In force
30 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Billings County, ND, Golden Valley County, ND, McKenzie County, ND

The radar

The Bismarck radar (KBIS), 217 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 29, 3:56 PM MDTTornado WatchSPC8 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.8 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2020-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 43 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2020-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
43 J/kg
Mixed-layer CIN
-458 J/kg
Mixed-layer LCL
1633 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 4:45 PM MDT, 1 hour earlier.

Area forecast discussion, Jun 29, 4:45 PM MDT, 1 hour before
Area Forecast Discussion
National Weather Service Bismarck ND
545 PM CDT Mon Jun 29 2020

.MESOSCALE DISCUSSION...
Issued at 545 PM CDT Mon Jun 29 2020

Severe thunderstorm potential is rapidly increasing in western ND,
with an attendant risk of very large hail and tornadoes.

As of 2230 UTC, convective initiation is ongoing in the vicinity
of a warm frontal zone from Glendive toward Dickinson. That warm
frontal zone is lifting northward, with surface pressure falls and
low-level warm air advection per surface observations centered on
McKenzie and Dunn Counties late this afternoon. Billow clouds over
northwestern ND in visible satellite imagery provide evidence of
enhanced low-level SRH shown in RAP-based objective analyses, with
0-1-km SRH around 150 m2/s2 along and north of the warm front. The
thermodynamic environment is characterized by MLCAPE of 2000-3000
J/kg, though initial cells may be in an air mass characterized by
MLLCL heights close to 1500 m AGL. Right-moving supercell motion
vectors toward the north-northeast around 25 kt will eventually
take the initial storms, including the supercell in eastern MT,
into McKenzie and Williams Counties through 01 UTC, where MLLCL
heights are lower, while the partially-sheltered boundary layer is
still supportive of enhanced low-level shear in support of a risk
of tornadoes. Very large hail will also be an enhanced risk with
any sustained mesocyclones given steep midlevel lapse rates and
deep-layer shear on the order of 40 kt. Further south, along and
south of I-94 in southwestern ND, agitated cumulus and attempts at
convective initiation marked by orphan anvils are continuing, and
may result in an increasing severe-storm risk by 00 UTC, as well.
This may be further aided by confluence in the wind fields which
has recently been noted in the warm sector in southwestern ND, as
noted by southwest surface winds at Buffalo, SD, and southeast
winds at Hettinger, ND.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 308 PM CDT Mon Jun 29 2020

Multiple hazards are in effect, the Heat Advisory to cover the
oppressive heat and humidity, and a Flash Flood watch has been
issued for portions of western and north central ND for the
potential for flash flooding this evening through tomorrow
evening.

Currently, surface low pressure was situated over northwest South
Dakota with strong moisture convergence in southwest ND into east
central MT. An area of mid to high level moisture is streaming
into the south central this afternoon, and limiting our heating
potential for the Heat Advisory. Do expect we might see some
thinning of the clouds along the western fringes, plus we have
been as high as 98 degrees for a heat index at Bismarck. We may be
able to let go a little early, but will let it ride for the time
being.

Late this afternoon or early this evening still looks favorable
for thunderstorm initiation in western ND. Although we are not
quite as unstable as yesterday and there may be a larger area of
convective inhibition to overcome, there are still some areas of
strong pressure falls situated over west central ND, along with a
few areas of less CIN over southwest ND and parts of the far
northwest. The CAMs have been pretty consistent all day in
developing a N-S line of convection in western ND. The latest
CAMs may be a little farther west, and a bit later. But
nonetheless, there is a larger area of deep layer shear available
to storms that develop along the frontal zone. There is some
indication that the northern portion of the line may grow upscale
and race eastward into the north central. This was moreso on the
earlier iterations, but there is still some indication that this
could occur. Also, there is also a lot of directional shear over
west central ND, so any storms that fire along the boundary, could
become supercellular with the potential for tornadoes. Very large
hail would also be a possibility. So needless to day, all threats
will be in play today. In addition, areas of very heavy rain will
be possible with any storms that develop. CIPS analogs are pegged
at either the 99.5th percentile, or the Max of all models across
the far northern tier counties through Tuesday evening. WPC has
the northwest and north central within either a marginal or slight
risk of flooding this evening through Tuesday. We decided to
highlight this entire area with one watch through Tuesday evening.

Convection may also continue into the late evening and early
overnight hours, so some areas could see a couple rounds of heavy
rain tonight, and this does not take into account Tuesday and
Tuesday evening.

On Tuesday, the treat for severe weather shifts into central and
eastern North Dakota. Again, very warm and unstable will
atmosphere will remain along and east of wherever the surface
boundary ends up after tonights convection.

.LONG TERM...(Tuesday night through Monday)
Issued at 308 PM CDT Mon Jun 29 2020

We remains warm through the extended period. The main forecast issue
will be timing and placement issues with occasional thunderstorm
chances.

Except for Wednesday, which is a little cooler, Daytime highs
through the extended period will be in the 80s north to 90s south.

It still looks like a bit of a break from severe weather Wednesday
and Thursday with some drier air pushing into the forecast area.
However, we will remain situated along the southern periphery of the
westerlies so you can't rule out a thunderstorm any day. Currently
our given model blend is showing mainly slight chances of
thunderstorms Wednesday daytime through Friday daytime, with chance
pops Friday night and through the weekend. This seems reasonable
and will stick close to our guidance.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 308 PM CDT Mon Jun 29 2020

Another round of thunderstorms, some strong to severe, beginning
late afternoon or early evening in the west and spreading eastward
through the night. KDIK, KXWA, and KMOT appear to be the most
likely to be impacted with thunderstorms. Less sure about KBIS and
KJMS. All TAF sites appear to have another chance of stratus and
fog developing late tonight or early Tuesday.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late Tuesday night for NDZ001>004-
009>012-017>019-021-031-032.

Heat Advisory until 8 PM CDT /7 PM MDT/ this evening for
NDZ011>013-019>023-025-034>037-042-045>048-050-051.

&&

MESOSCALE...CJS
SHORT TERM...TWH
LONG TERM...TWH
AVIATION...TWH
Hazardous weather outlook, Jun 29, 5:12 PM MDT, 33 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
612 PM CDT Mon Jun 29 2020

NDZ001>004-009>012-017>019-021-031-032-302315-
Divide-Burke-Renville-Bottineau-Williams-Mountrail-Ward-McHenry-
McKenzie-Dunn-Mercer-McLean-Golden Valley-Billings-
612 PM CDT Mon Jun 29 2020 /512 PM MDT Mon Jun 29 2020/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...Tonight

Severe thunderstorms are likely in western and north central
North Dakota through tonight. Potential hazards include very large
hail up to tennis ball size, damaging wind gusts to 70 mph, and
tornadoes.

A Flash Flood Watch is in effect for west central, northwest, and
north central North Dakota through late Tuesday night. Details can
be found at weather.gov/bis.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A few severe thunderstorms are possible in western and central
North Dakota again on Tuesday, but the main risk will be along and
east of Highway 83 in the central part of the state.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will be needed through tonight.

NDZ005-013-020-022-023-025-034>037-042-045>048-050-051-302315-
Rolette-Pierce-Oliver-Sheridan-Wells-Foster-Morton-Burleigh-
Kidder-Stutsman-Grant-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
612 PM CDT Mon Jun 29 2020 /512 PM MDT Mon Jun 29 2020/

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...Tonight

There is a chance of thunderstorms tonight across central North
Dakota. A few storms may be severe, with the main threat across
central North Dakota being damaging winds up to 70 mph. Large hail
up to the size of balls is also possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A few severe thunderstorms are possible in western and central
North Dakota again on Tuesday, but the main risk will be along and
east of Highway 83 in the central part of the state.

.SPOTTER INFORMATION STATEMENT...

Weather spotters may be needed tonight and Tuesday.

NDZ033-040-041-043-044-302315-
Stark-Slope-Hettinger-Bowman-Adams-
512 PM MDT Mon Jun 29 2020

This Hazardous Weather Outlook is for portions of southwest North
Dakota.

.DAY ONE...Tonight

Severe thunderstorms are likely in western and north central
North Dakota through tonight. Potential hazards include very large
hail up to tennis ball size, damaging wind gusts to 70 mph, and
tornadoes.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Chances for thunderstorms Tuesday through Wednesday and some
could be severe and with heavy rain, but there remains uncertainty
in the timing and location of the greatest risks.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will likely be needed through tonight.

CJS

In the hours before

Local storm report, Jun 29, 4:19 PM MDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
519 PM CDT MON JUN 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     TORNADO          5 ENE CARBURY           48.93N 100.45W
06/28/2020                   BOTTINEAU          ND   PUBLIC

            EVENT WAS SUNDAY EVENING. CLARIFIES AND ADDS
            DETAIL TO LSR SENT SUNDAY INDICATING A TIME
            OF 920 PM 7NE CARBURY. SECOND OF 2 TORNADOES
            IN THIS LOCATION. ALL DATA IS PRELIMINARY /
            ESTIMATED, INCLUDING TIMES. 905 PM TO 910
            PM. THIS PROPERTY AND THE ONE TO THE NORTH
            OF IT HAD DAMAGE INCLUDING TO A BARN DOOR
            AND ROOF, MACHINE SHED, SWING SET AND LARGE
            TREES. PRELIMINARY ESTIMATE IS EF1. END OF
            PATH / LIFT POINT OF TORNADO NOT YET KNOWN.
            NO INJURIES AND NO DEATHS IN EITHER TORNADO.
            NWS THANKS RESIDENTS OF THE AREA FOR
            SPEAKING WITH US AND FOR THEIR ASSISTANCE.

0900 PM     TORNADO          5 ENE CARBURY           48.93N 100.45W
06/28/2020                   BOTTINEAU          ND   PUBLIC

            EVENT WAS SUNDAY EVENING. CLARIFIES AND ADDS
            DETAIL TO LSR SENT SUNDAY INDICATING A TIME
            OF 920 PM 7NE CARBURY. FIRST OF 2 TORNADOES
            IN THIS LOCATION. ALL DATA IS PRELIMINARY /
            ESTIMATED, INCLUDING TIMES. 900 PM TO 902
            PM. NO DAMAGE FROM THIS FIRST TORNADO.

&&

JP MARTIN
Special weather statement, Jun 29, 5:13 PM MDT, 32 minutes before
Special Weather Statement
National Weather Service Bismarck ND
613 PM CDT Mon Jun 29 2020

NDZ017-018-032-292330-
McKenzie ND-Billings ND-Dunn ND-
613 PM CDT Mon Jun 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DUNN...NORTHEASTERN
BILLINGS AND SOUTH CENTRAL MCKENZIE COUNTIES UNTIL 630 PM CDT/530 PM
MDT/...

At 612 PM CDT/512 PM MDT/, strong thunderstorms were located along a
line extending from near Grassy Butte to 6 miles northwest of Manning
to 9 miles northwest of Taylor. Movement was north at 35 mph.

Nickel size hail and wind gusts to 50 mph will be possible with these
storms.

Strong thunderstorms will be near...
  Grassy Butte around 515 PM MDT.
  Killdeer around 520 PM MDT.
  Theodore Roosevelt National Park North Unit around 530 PM MDT.

Other locations impacted by these storms include Hirschville, Oakdale
and New Hradec.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Campers should move to a sturdy shelter until these storms pass.
&&

A Tornado Watch remains in effect until 100 AM CDT/midnight MDT/ for
southwestern and northwestern North Dakota.

LAT...LON 4774 10334 4765 10282 4724 10228 4703 10242
      4701 10248 4701 10252 4699 10252 4698 10256
      4700 10289 4715 10303 4729 10339
TIME...MOT...LOC 2312Z 172DEG 29KT 4744 10325 4729 10289 4700 10257

EDWARDS
Local storm report, Jun 29, 5:35 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
635 PM CDT MON JUN 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     HAIL             7 NE SKAAR              47.44N 103.94W
06/29/2020  E1.00 INCH       MCKENZIE           ND   TRAINED SPOTTER

&&

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 6:04 PM MDTSevere Thunderstorm WarningBISMorton, Oliver56 min
Jun 28, 6:16 PM MDTSevere Thunderstorm WarningBISAdams, Bowman59 min
Jun 28, 6:24 PM MDTSevere Thunderstorm WarningBISRenville, Ward66 min
Jun 28, 6:37 PM MDTSevere Thunderstorm WarningBISBottineau38 min
Jun 28, 6:45 PM MDTSevere Thunderstorm WarningBISBurleigh, Morton, Oliver60 min
Jun 28, 6:50 PM MDTSevere Thunderstorm WarningBISBurleigh, Morton55 min
Jun 28, 6:52 PM MDTSevere Thunderstorm WarningBISMorton53 min
Jun 28, 7:13 PM MDTSevere Thunderstorm WarningBISBottineau47 min
Jun 28, 7:37 PM MDTTornado Warning Tornado observedBISGrant, Morton, Sioux23 min
Jun 28, 7:43 PM MDTSevere Thunderstorm WarningBISMorton, Sioux62 min
Jun 28, 8:11 PM MDTSpecial Weather StatementBISBottineau34 min
Jun 28, 8:26 PM MDTSevere Thunderstorm WarningBISSioux45 min
Jun 28, 8:53 PM MDTSpecial Weather StatementBISBurleigh37 min
Jun 28, 8:57 PM MDTSpecial Weather StatementBISEmmons48 min
Jun 28, 9:17 PM MDTSpecial Weather StatementBISBurleigh28 min
Jun 28, 9:34 PM MDTSpecial Weather StatementBISEmmons56 min
Jun 28, 10:28 PM MDTSpecial Weather StatementBISKidder, Logan, McIntosh62 min
Jun 29, 12:25 AM MDTSpecial Weather StatementBISDickey35 min
Jun 29, 3:39 AM MDTHeat AdvisoryBISBurleigh, Dickey, Emmons, Foster, Grant, Kidder and 10 more15 hr
Jun 29, 1:43 PM MDTFlash Flood WatchBISAdams, Billings, Bottineau, Burke, Burleigh, Divide and 14 more31 hr
Jun 29, 4:50 PM MDTSevere Thunderstorm WarningBISBillings, Golden Valley, McKenzie55 min
Jun 29, 5:13 PM MDTSpecial Weather StatementBISDunn17 min
Jun 29, 5:24 PM MDTSevere Thunderstorm WarningBISMcKenzie51 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.